Aa
Aa
A
A
A
Close
Avatar universal

Meds after ablation

Hi all....for those of you who have had ablation so did you all continue taking medications after and if so what, how much, for how long and what is the reasoning behind this?  Right now I'm off my meds following ablation because I have been so I'll on them. I'm very scared now I'm screwing things up. May try different med that maybe won't make me think I'm going to vomit for 12 hours a day!!!!! Any of you had that problem and any Ned's that did not upset tummy??? Thanks
10 Responses
1807132 tn?1318743597
I was never on meds before or after my ablation.  I had an svt avnrt and meds were not necessary.  With afib there is a need for blood thinners and vt may need anti arrhythmics but in general my cardiologists did not think meds were necessary for tachycardias occurring in the atria.  I believe it is fairly standard for one to be taken off of them after an ablation.  Are you still having the same symptoms you were before your ablation?  Not sure why you feel you need the meds and why you think you are doing something wrong if your doctor advised you to stop taking them.    
Avatar universal
Hello Eliza,
I just had my heart ablation about 3wks ago and I'm still taking my meds. for it. I take metoprolol and flecainide along with xarelto(blood thinner). I was told I needed to continue my meds until I see the cardiologist which will be a month from my procedure. The meds did not make me sick to my stomach, but I always made sure I eat first. I was told by a different cardiologist to eat small portion through out the day so I would not get that acid reaction or feel sick all the time.
Eliza I'm 56yrs old and I feel your pain. Please talk with your doctor :)
Avatar universal
Hi Michelle......I'm feeling so very discouraged right now. Seems like all the mess I took for 4 months have totally ripped up my stomach.  Last night went to emergency room after vomiting.  This is after stopping the mess a week ago and not eating because I have been so nauseous. Doctor there told me most likely I have bad case of gastritis from the medication I took.  I see gastroenterologist tomorrow.  Sounds like I will not be able to take any of those medications which I hate but have been convinced if I want more chance of success with the ablation I need them for a good 4 months.  The EP and my cardiologist both have been pushing them.  But now????? I cannot....I have never been so sick.  Then I read the report from my EP who I'm sure said this to me before the ablation but reading it and I quote.......she will MOST LIKELY need to have at LEAST another ablation done........feel like I have been sucker punched in the heart and the stomach. Feel like there is no good answer here. Seems like most of you do not have persistent afib and I know that's why EP said what he said.  Panic and sadness about my future. Sorry to sound so dramatic but I am beside myself.  
Avatar universal
The doctor told me to stop them only when I got so nauseated and it got worse after many weeks on medications. The cardio.ogists were all clear they were advising me to try to tolerate them which I did until now when I cannot even eat food.  
Avatar universal
I always ate food with my medication didn't help until finally now my stomach just basically said "I've had enough of these pills".  I am still on my blood thinner of course but the cardizam and flecinide are done I believe.  I can live with the occasional palpitations and fast beats as lo ng as it doesn't go back to constant afib. Not dealing well with the reality. It was so hard to even come to terms with one ablation! I would do another but no medication please!!
1807132 tn?1318743597
I am sorry your meds are making you sick.  I don't know how common that is so maybe you had stomach issues before or maybe the blood thinners were part of the problem.  It is important that you eat because the less  you eat the weaker you will feel and the more sick you will actually feel and the less you will want to eat.  It is a pretty vicious cycle.  I would say see if you can get some anti nauseous medicine and see if that helps.  Eat bland soft food and soups if that helps.  Drink lots of water.  As for the ablation, afib is harder to ablate than svt.  I do know sometimes people call afib and svt but it really is it's own category.  Also with afib, especially since yours was persistent, it can take a couple of tries to get it totally cured so try not to see it as a failure.  It is just the nature of the beast that is afib.  It isn't all that easy to treat.  In general though it sounds like the ablation wasn't so much the issue but the meds.  Hopefully the stomach doctor can help you out so you can do what you need to do to get the best results from your ablation.  Hang in there and do try to eat small bland soft foods to at least get something in your system.   I hope you feel better soon.  Hang in there.
Avatar universal
Thanks. saw my gastrointestinal dr who is treating me for gastritis. He thinks the fleccinide the culprit. I have been nauseous whole time but was trying to stay on. Off them now. Just on blood thinner. Cardiologist is fine with that. Right now I just want my stomach back. I know I have to force myself to eat.....it is a vicious cycle. I have been eating lots of bananas and toast  and yogurt. I guess one could sustain on that. As if the afib and ablation wasn't enough right?yes everyone talks about drinking lots of water........doing that.  I will do another ablation if necessary but cannot do the medications. In case you don't know but I'm sure you do your responses are reassuring and kind and I really appreciate them.  This is a lonely scared time.
Avatar universal
Yes I did speak to my gastrointestinal dr who is treating me for gastritis from the fleccinide most likely he said. I have no appetite and am trying my best friend to keep eating in spite of the nauseating feeling. He has me on medication hoping they work. I heard gastritis takes a while to heal. This afib has done a number on me! The ablation was the least of it! I used to love to eat!
Avatar universal
Talked to my cardiologist Wednesday who says I'm good off the meds except blood thinners right now.  He is way more concerned about my eating and getting my strength back not concerned about me taking the other meds again. Thinks I don't need them either. He was reassuring about my heart and ablation.
1807132 tn?1318743597
Those are good foods but just so you are aware, bananas can cause excess gas.  Do you take antacids or tums?  It may help if you took them after a meal.  Also do drink lots of water but try to avoid drinking too much when you eat.  It actually can diminish the body's ability to digest food properly.  Well glad to hear you were given the green light to stop the meds.  It is important to get your strength back.  Hang in there.  You will feel better soon.  And thanks for the kinds words.  I know how scared I was when I was going through my svt and ectopic issues and this place was a big help so just trying to hopefully make things a little easier for people.  It is scary and distressing but you will get through it all.  
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.